Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 15, NWS Grand Rapids, MI

May 12, 2000Muskegon County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 12, 2000, 2:10 AM EDT for Muskegon County, Michigan. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2000, 2:10 AM EDT (06:10 UTC)
Expired
May 12, 2000, 3:00 AM EDT
In force
50 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Muskegon County, MI

The radar

The Grand Rapids radar (KGRR), 65 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 2:30 AM EDTHail 1Twin Lake, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2000-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2000-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 120610
SVRGRR
MIC121-120700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
210 AM EDT FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 300 AM EDT

* AT 208 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF MUSKEGON...MOVING NORTHEAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MUSKEGON       AROUND 215 AM EDT
   NORTON SHORES  AROUND 215 AM EDT
   TWIN LAKE      AROUND 230 AM EDT 

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

KWG/BDM

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 10:30 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 11, 10:30 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1030 PM EDT THU MAY 11 2000

TRYING TO INGEST ALL OF THE NEW 00Z UPPER AIR DATA AND ASSESS THE
POTENTIAL OF SVR WX OVERNIGHT AND ALSO FLASH FLOODING.

WARM FRONT IS CURRENTLY EXTENDING FROM THE LOW IN IOWA EAST ACROSS
SRN WI THEN CURVING SE INTO WRN OH. SFC DEW PTS SOUTH OF THE WARM
FRONT ARE IN THE 65 TO 70 DEGREE RANGE WHILE 850 MB DEWPTS OF 16-18C
ARE AIMED AT SW MI FROM THE SW. WITH MCS/S CURRENTLY DEVELOPING
UPSTREAM AND EXPECTED TO PROPAGATE EAST ALONG THE WARM FRONT...
BELIEVE IT MAY TURN INTO AN ACTIVE OVERNIGHT PERIOD.

WHILE SOME SVR WX SEEMS POSSIBLE FROM CURRENT ACTIVITY MOVING EAST
ACROSS SRN WI... IT APPEARS THIS MAY TURN INTO MORE OF A HEAVY RAIN
EVENT. FAIRLY UNIDIRECTIONAL WSW FLOW ALOFT SUGGESTS THE POSSIBILITY
OF SOME TRAINING/BACK-BUILDING.

AFTER HEAVY RAINS A FEW DAYS AGO...3 HRLY FLASH FLOOD GUIDANCE
VALUES FROM THE NCRFC ARE NOW AROUND 1.5 INCHES ACROSS MOST OF THE
CWFA. (1 HRLYS ARE ONLY ABOUT ONE INCH.) GIVEN AVAILABLE MOISTURE
AND SURFACE FRONT/THETA-E RIDGE LAYING ACROSS THE AREA... WILL ISSUE
A FLASH FLOOD WATCH FOR THE ENTIRE CWFA OVERNIGHT AND FRIDAY
MORNING.

*** THE NWS OFFICES IN MICHIGAN ARE CONDUCTING A USER SURVEY TO LEARN
MORE ABOUT HOW THE AREA FORECAST DISCUSSION (AFD) IS UTILIZED. PLEASE
COMPLETE THE SHORT QUESTIONNAIRE AT WWW.CRH.NOAA.GOV/GRR/AFD.HTM THE
FEEDBACK WE RECEIVE WILL HELP US PROVIDE A BETTER PRODUCT FOR YOU.
IF YOU HAVE QUESTIONS OR IF YOU NEED A PAPER VERSION OF THE
QUESTIONNAIRE PLEASE CONTACT RANDY GRAHAM AT (616) 949-0643 X766 ***

.GRR...FLASH FLOOD WATCH OVERNIGHT AND FRIDAY MORNING...ALL OF THE
GRR CWFA.

MEADE

In the hours before

Special weather statement, May 11, 11:00 PM EDT, 3 hours 10 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-121000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1100 PM EDT THU MAY 11 2000

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

HAZARDS...ISOLATED SEVERE WEATHER IS POSSIBLE ACROSS SOUTHWEST
MICHIGAN OVERNIGHT AS STRONG THUNDERSTORMS MOVE EAST FROM SOUTHERN
WISCONSIN. THE MAIN THREAT HOWEVER IS FOR HEAVY RAINFALL AND LOCAL
FLASH FLOODING OVERNIGHT AND EARLY FRIDAY.

DISCUSSION...A STRONG WARM FRONT WILL BE OVER SOUTHWEST MICHIGAN
OVERNIGHT BEFORE LIFTING NORTH OF THE AREA ON FRIDAY. A VERY MOIST
AND UNSTABLE AIR MASS WILL INTERACT WITH THE WARM FRONT TO CREATE
WIDESPREAD SHOWERS AND THUNDERSTORMS OVERNIGHT. SOME OF THESE STORMS
MANY CONTAIN LOCALLY VERY HEAVY RAINFALL.

SPOTTER ACTIVATION...SPOTTER ACTIVATION MAY BE NEEDED DURING THE
OVERNIGHT PERIOD.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR FRIDAY THROUGH MONDAY...

A BETTER THREAT FOR SEVERE WEATHER WILL COME ON FRIDAY AFTERNOON AND
FRIDAY NIGHT AS A STRONG COLD F2RONT INTERACTS WITH A VERY UNSTABLE
AIR MASS.  MUCH COOLER WEATHER WILL FOLLOW FOR THE REST OF THE
WEEKEND AND EARLY NEXT WEEK.

BDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:00 AM EDTSevere Thunderstorm WarningGRROceana45 min
May 12, 2:27 AM EDTSevere Thunderstorm WarningGRRNewaygo48 min
May 12, 2:41 AM EDTSevere Thunderstorm WarningGRROttawa49 min
May 12, 2:55 AM EDTSevere Thunderstorm WarningGRRAllegan50 min
May 12, 3:05 AM EDTSevere Thunderstorm WarningGRRKent40 min
May 12, 3:20 AM EDTSevere Thunderstorm WarningGRRIonia, Montcalm40 min
May 12, 1:45 PM EDTSevere Thunderstorm WarningGRRMason30 min
May 12, 2:25 PM EDTSevere Thunderstorm WarningGRRLake25 min
May 12, 2:50 PM EDTSevere Thunderstorm WarningGRROsceola25 min
May 12, 3:18 PM EDTSevere Thunderstorm WarningGRRClare27 min
May 12, 4:27 PM EDTSevere Thunderstorm WarningGRRClare33 min
May 12, 6:08 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa37 min
May 12, 6:45 PM EDTSevere Thunderstorm WarningGRRAllegan30 min
May 12, 7:08 PM EDTSevere Thunderstorm WarningGRRNewaygo37 min
May 12, 7:13 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry32 min
May 12, 7:26 PM EDTFlash Flood WarningGRRAllegan3 hr
May 12, 7:54 PM EDTTornado WarningGRRAllegan, Kalamazoo51 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.